Kansas, 2007High Wind in Kansas, June 6, 2007
June 6, 2007 · NWS ICT · 11 events in 11 counties and zones
A powerful storm system ejecting east into the Plains from the Rocky Mountains developed a deep surface low over the Central High Plains. This low pressure and its associated tight pressure gradient resulted in very strong surface winds from generally along and west of Interstate 135.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system ejecting east into the Plains from the Rocky Mountains developed a deep surface low over the Central High Plains. This low pressure and its associated tight pressure gradient resulted in very strong surface winds from generally along and west of Interstate 135. Parts of Central Kansas saw the highest winds with the Russell Airport sustaining wind gusts as high as 59 mph. Winds were generally in the 50 to 55 mph range for the counties affected but these winds resulted numerous reports of tree damage, power outages and small out buildings blowing down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 6, 11:42 AM CST, 13 minutes earlier.
Area forecast discussion, Jun 6, 11:42 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1242 PM CDT WED JUN 6 2007
.AVIATION...
18Z TAFS...WINDY CONDITIONS FOR ALL TAF SITES THROUGH MUCH IF NOT
ALL OF THE TAF PERIOD. THESE GUSTY SOUTHERLY WINDS WILL CONTINUE
THROUGH THE NIGHT...AND EVEN INCREASE SOME ACROSS SOUTHEAST KANSAS
TOWARD MORNING. CAP IS STRONG ALONG AND AHEAD OF THE DRYLINE THIS
AFTERNOON...SO CONFIDENCE IS LOW THAT ANY CONVECTION WILL BE ABLE
TO DEVELOP. ON THURSDAY...GRADIENT WEAKENS SOMEWHAT ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS...BUT REMAINS FAIRLY TIGHT OVER
SOUTHEAST KANSAS. THEREFORE EXPECT KCNU TO BE PERHAPS MORE GUSTY
THAN IT HAS BEEN TODAY.
SCHRECK
&&
.PREV DISCUSSION... /ISSUED 301 AM CDT WED JUN 6 2007/
DISCUSSION...
THE MAIN CONCERNS WITH BE WITH VERY STRONG WINDS TODAY AND
POSSIBLE CHANCES OF CONVECTION ALONG THE DRY LINE...FOLLOWED BY
SEVERE WEATHER CHANCES ON THURSDAY.
TDY-TONIGHT
WARM AND VERY WINDY CONDITIONS WILL BE IN STORE FOR KANSAS TODAY.
HIGH CONFIDENCE THAT WIND ADVISORY CONDITIONS WILL BE REALIZED THIS
AFTERNOON AND EVENING...AS LOCAL PROFILERS ALREADY SHOW INTENSIFYING
925MB WINDS JUST OFF THE DECK EARLY THIS MORNING. LOW LEVEL LAPSE
RATES WILL STEEPEN DURING THE DAY WHICH WILL CAUSE MUCH STRONGER
WINDS ALOFT TO EASILY MIX DOWN TO THE SURFACE. CENTRAL KANSAS COULD
ACHIEVE HIGH WIND WARNING CRITERIA AT TIMES LATE THIS AFTERNOON AND
EVENING DUE TO ELEVATION EFFECTS...THEREFORE WE WILL CARRY A HIGH
WIND WARNING FOR THAT REGION. OTHERWISE...A VERY STOUT CAP ALOFT
WILL SUPPRESS THUNDERSTORM DEVELOPMENT FOR MUCH OF THE DAY. THE
COMBINATION OF UNSEASONABLY STRONG JET AXIS EJECTING OUT INTO THE
PLAINS...AND SOME LOCALIZED CONVERGENCE ALONG THE DRY LINE COULD
ALLOW AN ISOLATED UPDRAFT OR TWO TO BREACH THE CAP DURING THE
EVENING HOURS...IF BREACHED A FEW INTENSE SUPERCELLS WOULD OCCUR.
EARLY MORNING ANALYSIS INDICATES THAT BETTER MOISTURE IS STILL
RESIDING WELL SOUTH OF KANSAS...THUS REDUCING AFTERNOON INSTABILITY
VALUES LOWER THAN PREVIOUSLY THOUGHT. THIS WOULD CAUSE MORE
DIFFICULTLY IN BREACHING THE CAP.
THU-FRI
SEVERE WEATHER CHANCES ARE LOOKING FAVORABLE FOR THURSDAY ACROSS
SOUTHEAST KANSAS AS RICHER GULF MOISTURE PUSHES NORTHWARD AND BETTER
FORCING FROM APPROACHING TROUGH AXIS INCREASES LIFT OVER THE
AREA...COOLER 700MB TEMPS WILL YIELD A WEAKER CAP COMPARED TO
WEDNESDAY. VERY STRONG SHEAR/INSTABILITY COMBINATION SUGGESTS THAT
SUPERCELLS WILL DEVELOP WITH VERY LARGE HAIL AND DAMAGING
WINDS...HOWEVER THERE COULD BE SOME BACKING OF THE LOW LEVEL WINDS
AROUND 00Z WHICH WOULD INCREASE LOW-LEVEL HELICITY VALUES. WE WILL
CONTINUE TO MONITOR THIS SIGNAL DURING THE NEXT COUPLE OF MODEL
RUNS...SINCE LOWER LCL HEIGHTS ARE ALSO ANTICIPATED WHICH COULD
INCREASE THE TORNADO RISK. THE SURFACE FRONT WILL PUSH WELL SOUTH OF
KANSAS ON FRIDAY ENDING THE PRECIP CHANCES. A 5-STAR WEATHER DAY
LOOKS TO BE IN THE CARDS FOR FRIDAY...AS SURFACE HIGH PRESSURE
USHERS IN COOLER AIR AND LIGHT WINDS.
EXTENDED: SAT-TUE
ANOTHER SYSTEM WILL MOVE INTO THE CENTRAL PLAINS FOR SATURDAY NIGHT
AND SUNDAY WITH MOISTURE RETURN ON THE INCREASE FOR THIS PERIOD. AS
A RESULT...WE HAVE MADE A FEW TWEAKS TO POPS TO ACCOUNT FOR THE
TIMING CHANGE OF THIS NEXT SYSTEM.
JAKUB
AVIATION...06Z TAFS RSL/SLN/HUT/ICT/CNU
WITH LACK OF SIGNIFICANT UPSTREAM HIGH PLAINS CONVECTION THIS EVE
AND WARMING MID LEVEL TEMPERATURES...WILL KEEP CONVECTION OUT OF
TAFS OVERNIGHT. CAP WILL LIKELY KEEP CONVECTION SUPRESSED AHEAD OF
DRYLINE WED/WED EVE IN OUR AREA. DEVELOPING 45-50 KT SOUTHERLY
LOW-LEVEL JET AND SOUTHEASTERLY SURFACE WINDS COULD RESULT IN LOW-
LEVEL WIND SHEAR INTO THE EARLY AM HOURS FOR MOST SITES.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 89 70 90 57 / 10 10 10 10
HUTCHINSON 90 68 88 55 / 10 20 10 10
NEWTON 88 70 88 56 / 10 10 10 10
ELDORADO 88 70 89 58 / 10 10 20 10
WINFIELD-KWLD 89 71 90 60 / 10 10 20 10
RUSSELL 92 61 84 52 / 10 20 10 10
GREAT BEND 92 62 86 53 / 10 20 10 10
SALINA 90 68 87 54 / 10 20 10 10
MCPHERSON 89 69 88 55 / 10 20 10 10
COFFEYVILLE 88 72 88 63 / 10 10 30 40
CHANUTE 86 72 86 63 / 10 10 40 40
IOLA 86 72 86 62 / 10 10 40 40
PARSONS-KPPF 87 72 87 62 / 10 10 30 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ033-048>053-
067>072-082-083-091>096-098>100.
HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR KSZ032-047.
&&
Hazardous weather outlook, Jun 6, 4:29 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
529 AM CDT WED JUN 6 2007
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
529 AM CDT WED JUN 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
VERY WINDY CONDITIONS WILL AFFECT THE ENTIRE REGION TODAY...PLEASE
SEE LATEST HIGH WIND WARNING AND WIND ADVISORY FOR MORE DETAILS.
ISOLATED SEVERE THUNDERSTORMS COULD DEVELOP THIS EVENING ALONG A DRY-
LINE NEAR CENTRAL KANSAS. THE THUNDERSTORM DEVELOPMENT WILL BE
PREDICATED THE STRENGTH OF CONVERGENCE ALONG THE DRY-LINE. IF THE
STRONG CAP CAN BE OVERCOME ALONG THE DRY-LINE THEN STORMS WOULD
QUICKLY BECOME SEVERE...AND AFFECT LOCATIONS MAINLY WEST OF HIGHWAY
14 IN CENTRAL KANSAS AFTER 7 PM. VERY LARGE HAIL AND DAMAGING
WINDS WOULD BE THE MAIN SEVERE WEATHER RISK FROM ANY ISOLATED
THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY
AFTERNOON AND EVENING...MAINLY AFFECTING LOCATIONS EAST OF THE
KANSAS TURNPIKE. THE DRY-LINE WILL MOVE EASTWARD ACROSS KANSAS
DURING THE DAY ON THURSDAY...WITH THUNDERSTORMS EXPECTED TO
DEVELOP SOUTHWARD ALONG THE DRY-LINE DURING THE AFTERNOON HOURS.
VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER
RISK...HOWEVER THERE IS A CONDITIONAL RISK FOR TORNADOES IF THE
LOW LEVEL WINDS CAN BACK TO A SOUTH...OR SOUTHEAST DIRECTION
DURING THE LATE AFTERNOON AND EVENING HOURS. PLEASE WATCH FOR
LATER OUTLOOKS AND ADDITIONAL UPDATES ON THIS DEVELOPING SEVERE
WEATHER SCENARIO.
THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY THROUGH
MONDAY...AS ANOTHER WEATHER SYSTEM MOVES INTO THE REGION. SEVERE
WEATHER COULD BECOME A POSSIBILITY AGAIN DURING THIS PERIOD...PLEASE
STAY TUNED FOR ADDITIONAL INFORMATION FROM THE NATIONAL WEATHER
SERVICE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS EVENING
DUE TO THE ISOLATED NATURE OF THUNDERSTORM COVERAGE. SPOTTER
ACTIVATION MAY BE NEEDED FOR LOCATIONS EAST OF THE KANSAS
TURNPIKE ON THURSDAY AFTERNOON AND EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
CJ
High Wind, Barton
- When
- June 6, 11:55 AM CST to 6:53 PM CST
- Where
- Barton forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
The KGBD ASOS measured sustained winds of 40 mph. Gusts peaked at 54 mph. The high winds caused garden type sheds and small out buildings to be moved around or blown over.
High Wind, Rice
- When
- June 6, 11:55 AM CST to 6:53 PM CST
- Where
- Rice forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
High Wind, Ellsworth
- When
- June 6, 12:00 PM CST to 6:53 PM CST
- Where
- Ellsworth forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
High Wind, Saline
- When
- June 6, 1:45 PM CST to 6:53 PM CST
- Where
- Saline forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
High winds knocked tree limbs into power lines and caused small out buildings to move around. A large hackberry tree was downed in Oakdale Park. Numerous other trees were also downed across the county. The Salina Journal contributed to this report.
High Wind, Russell
- When
- June 6, 1:53 PM CST to 6:53 PM CST
- Where
- Russell forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
A wind gust to 59 mph was recorded by the KRSL ASOS. In the town of Russell, lawn furniture and small items were being blown around.
High Wind, Lincoln
- When
- June 6, 1:55 PM CST to 6:53 PM CST
- Where
- Lincoln forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
A semi-truck was blown over on Interstate 70 near mile marker 232.5. This is approximately 3.5 miles south of the city of Windfall.
High Wind, McPherson
- When
- June 6, 2:45 PM CST to 6:53 PM CST
- Where
- McPherson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Two to three inch diameter tree limbs were downed in McPherson and four to five inch diameter limbs downed in Lindsborg. Power was lost to the city of Marquette.
High Wind, Sedgwick
- When
- June 6, 2:45 PM CST to 6:53 PM CST
- Where
- Sedgwick forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
A six inch tree limb was lying on a car in downtown Wichita near 3rd and Waco.
High Wind, Reno
- When
- June 6, 2:45 PM CST to 6:53 PM CST
- Where
- Reno forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
A tree was downed in an alley way in Hutchinson. The Hutchinson News contributed to this report.
High Wind, Marion
- When
- June 6, 2:45 PM CST to 6:53 PM CST
- Where
- Marion forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Two large cottonwood trees were downed at Marion County Lake. The Hillsboro Star-Journal contributed to this report.
High Wind, Harvey
- When
- June 6, 2:45 PM CST to 6:53 PM CST
- Where
- Harvey forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 6 to 7, 2007$1.7 million · 7 events
- High Wind in Colorado, June 6 to 7, 2007$250,000 · 73 kt wind · 33 events
- Tornadoes and Hail in South Dakota, June 6, 2007$30,000 · EF1 · 27 events
- Damaging Wind and Lightning Strikes in Virginia, June 6, 2007$165,000 · 3 events
- Strong Wind in Colorado, June 6, 2007$91,000 · 10 events
- Hail in Nebraska, June 6, 2007$80,000 · 1 in hail · 3 events
- Tornado and Hail in Nebraska, June 6, 2007$55,000 · EF0 · 10 events
- High Wind in New Mexico, June 6, 2007$25,000 · 61 kt wind · 18 events
- Flash Flooding and Flood in Montana, June 6 to 7, 200756 kt wind · 23 events
- Hail and Damaging Winds in South Dakota, June 6, 20071 in hail · 15 events
- High Wind and Strong Wind in Kansas, June 6, 2007$11,000 · 56 kt wind · 13 events
- High Wind in Colorado, June 6 to 7, 20071 injured · 88 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40392, 40675, 40673, 40666, 40379, 40462, 40668, 40676, 41473, 41479, 41481.